Split Levemir dose

13 posts, 3 contributors

Search the DAFNE Online Forums

 
ruthhutchinson 39 posts

My BG rises dramatically between 5am and 7am (obviously dawn phenomenon) but even if I give myself a couple of units of Novorapid when I notice at 5 it does not come down until lunch time. I have just changed to a split dose of Levemir (11 units at 7 am and 11 units at 10 pm). Should I increase my 10pm dose? And if I do this should I decrease my morning dose?

Alan Constable DAFNE Graduate
Maidstone General Hospital
277 posts

Yes, Ruth - that's what I would do - increase the 10pm Levmir by 1 unit and see what effect that has. You may have to increase it again, if you're still high in the morning. I would leave the morning dose unchanged.

ruthhutchinson 39 posts

Thanks. I will give that a go this evening.

novorapidboi26 DAFNE Graduate
NHS Lanarkshire
1,774 posts

as you have now split the dose you can evaluate evening and morning doses separately and adjust them separately too......

so do some basal testing overnight with the 10pm dose and adjust it until you are holding steady [until 5am at least].....

you cant really stop the dawn phenomenon and its hard to deal with on injections but what will help is eating something as its the absence of food and the recent fast that is spurring the liver on to dump some glucose.....so get something in the stomach....

as for the morning levemir dose, the same riles apply, do the tests and adjust accordingly....

ruthhutchinson 39 posts

Thanks for this advice. Unfortunately I have taken a really bad cold so everything is on hold until I battle through. When you say to eat something do you mean before bed or when I notice my BG starting to rise. And do you suggest carbs or something else at that time. Sorry for all the questions but I would like to get this sorted.

novorapidboi26 DAFNE Graduate
NHS Lanarkshire
1,774 posts

When I say eat something I mean when you wake up, now this isn't always feasible at 5am when the rise starts, but certainly when you normally get up.....

hopefully, with the overnight basal being right, the dawn rise will only take you up a couple of mmol....and then eating something will stop it going further and of course you would accompany that food with bolus and correction...

I usually has a small yogurt as that's all I could stomach and had 15g of carbs.....so a big effect on the BG....

Sorry for the very late response.........

ruthhutchinson 39 posts

I am now taking 13 units before bed and 10 in the morning. Night time readings have improved butv i do have a peak mid morning. It quickly comes down without correction so I don't want to change my bolus. This diabetes lark ain't easy. 😄

ruthhutchinson 39 posts

Another question....Is it more sensible to take the split dose 12 hours apart. I think Levemir has a 16 hour duration so I sometimes wonder which dose us currently working. I inject at 6.30am and 10.00pm.

novorapidboi26 DAFNE Graduate
NHS Lanarkshire
1,774 posts

As I too suffer from dawn phenomenon, I actually took my split Levemir right before bed, which varied, and then in the morning.....

This was to give me the best chance overnight to overcome DP and wake up on single figures....]

So you don't need to have 12 hour split exactly......I think the 0630 and 1000 times you are using is ideal.....

there is a chance taking it before bed means the morning dose may be on the way out in the evening, which you would see from higher numbers between dinner and bed.....I just compensated for that with a tweak to the evening bolus ratios....

ruthhutchinson 39 posts

No. My evening numbers aren't too bad. Low if anything. Just the peak mid morning which is puzzling me.